Alert archive / Virginia / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 69, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at May 10, 2000, 9:38 PM EDT for City of Chesapeake, Virginia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 10, 2000, 9:38 PM EDT (01:38 UTC)
- Expired
- May 10, 2000, 10:10 PM EDT
- In force
- 32 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County City of Chesapeake, VA
The radar
The Norfolk radar (KAKQ), 66 km from the middle of the area, began a volume at 01:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 1.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1706 J/kg
- Mixed-layer CIN
- -63 J/kg
- Mixed-layer LCL
- 1347 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
059 WUUS51 KAKQ 110139 SVRAKQ VAC550-110210- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 938 PM EDT WED MAY 10 2000 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CITY OF CHESAPEAKE IN SOUTHEAST VIRGINIA * UNTIL 1010 PM EDT * AT 938 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 12 MILES WEST OF DEEP CREEK...OR ABOUT 3 MILES SOUTHEAST OF DOWNTOWN SUFFOLK...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR DEEP CREEK AT 945 PM EDT GREAT BRIDGE AND FENTRESS AT 955 PM EDT MOUNT PLEASANT AT 1000 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF QUARTERS. WINDS UP TO 60 MILES AN HOUR. THIS IS A DANGEROUS STORM. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3678 7654 3660 7657 3655 7608 3676 7607 $$ HESS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 9:35 PM EDT, 3 minutes earlier.
Area forecast discussion, May 10, 9:35 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 935 PM EDT WED MAY 10 2000 DISCN: CONVECTION MOVNG THRU LWR MD/VA ERN SHR AND PORTIONS OF HAMPTON RDS...WILL PUSH OFFSHR/END BY MIDNGT. 01Z MSAS/SFC OBS INDICATED MAIN COLD FRNT/DWPT BNDRY EXTNDED FRM THE NRN CHES BAY SW TO NR AKQ AND RZZ. FRNT WILL PUSH OUT TO SEA OVRNGT...WITH DRIER AIR AND CLR OR MSTLY CLR SKY EXPECTED ALL AREAS BY ERLY MORNG HRS. SUNNY AND PLEASANT ON THU WITH MAX TEMPS RANGING FRM THE MID 70S TO LWR 80S. .AKQ...SCA CHES BAY...ATLC CST...CURRITUCK SOUND. GINGRICH
In the hours before
Special weather statement, May 10, 3:46 PM EDT, 5 hours 52 minutes before
MDZ021-VAZ048-049-060>085-087>090-092-110100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD, VA 346 PM EDT WED MAY 10 2000 SEVERE THUNDERSTORM WATCH NUMBER 261 HAS BEEN ISSUED FOR CENTRAL AND SOUTH CENTRAL VIRGINIA...AND PORTIONS OF THE LOWER MARYLAND EASTERN SHORE UNTIL 900 PM EDT. IN MARYLAND 1 COUNTY DORCHESTER IN VIRGINIA 33 COUNTIES AMELIA BRUNSWICK CAROLINE CHARLES CITY CHESTERFIELD INCLUDING COLONIAL HEIGHTS CUMBERLAND DINWIDDIE ESSEX FLUVANNA GLOUCESTER GOOCHLAND GREENSVILLE INCLUDING EMPORIA HANOVER HENRICO INCLUDING RICHMOND JAMES CITY INCLUDING WILLIAMSBURG KING WILLIAM KING AND QUEEN LANCASTER LOUISA LUNENBURG MECKLENBURG MIDDLESEX NEW KENT NORTHUMBERLAND NOTTOWAY POWHATAN PRINCE EDWARD PRINCE GEORGE INCLUDING PETERSBURG AND HOPEWELL RICHMOND SOUTHAMPTON INCLUDING FRANKLIN SURRY SUSSEX WESTMORELAND A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOxOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. TG
Local storm report, May 10, 5:40 PM EDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD,VA
540 PM EDT WED MAY 10 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
s
0535 PM 7 WNW LOUISA VA 1.75 INCH HAIL
05/10/00 LOUISA
25Special weather statement, May 10, 7:43 PM EDT, 1 hour 55 minutes before
110100- SPECIAL WEATHER STATEMENT...CORRECTED FOR TYPO NATIONAL WEATHER SERVICE WAKEFIELD, VA 743 PM EDT WED MAY 10 2000 MDZ021-VAZ048-049-060>085-087>090-092-110100- ...SEVERE THUNDERSTORM WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING LOCATIONS... IN VIRGINIA THE FOLLOWING COUNTIES AND INDEPENDENT CITIES... AMELIA BRUNSWICK CAROLINE CHESTERFIELD INCLUDING COLONIAL HEIGHTS CUMBERLAND DINWIDDIE FLUVANNA GOOCHLAND HANOVER HENRICO INCLUDING RICHMOND LOUISA LUNENBURG MECKLENBURG NOTTOWAY POWHATAN PRINCE EDWARD ...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT WEDNESDAY FOR THE FOLLOWING LOCATIONS... IN MARYLAND 1 COUNTY DORCHESTER IN VIRGINIA THE FOLLOWING COUNTIES AND INDEPENDENT CITIES... CHARLES CITY ESSEX GLOUCESTER GREENSVILLE INCLUDING EMPORIA JAMES CITY INCLUDING WILLIAMSBURG KING WILLIAM KING AND QUEEN LANCASTER MIDDLESEX NEW KENT NORTHUMBERLAND PRINCE GEORGE INCLUDING PETERSBURG AND HOPEWELL RICHMOND SOUTHAMPTON INCLUDING FRANKLIN SURRY SUSSEX WESTMORELAND REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN THESE AREAS SHOULD BE ON THEN LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. MALOIT/GINGRICH
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 8:17 PM EDT | Severe Thunderstorm Warning | AKQ | Gloucester, King and Queen | 33 min |
| May 10, 9:09 PM EDT | Severe Thunderstorm Warning | AKQ | City of Hampton, City of Poquoson | 31 min |
| May 10, 9:11 PM EDT | Severe Thunderstorm Warning | AKQ | Accomack | 29 min |
| May 10, 9:44 PM EDT | Severe Thunderstorm Warning | AKQ | Northampton | 31 min |
| May 10, 9:55 PM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake, City of Virginia Beach | 30 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.